About Prescription Stimulants (Ritalin)

Select section:

What happens if you use prescription stimulants often?

If you are being prescribed a stimulant by a doctor and you are taking it as recommended, you may be less likely to experience long-term impacts than someone who is using it recreationally in higher doses. Speak with your doctor if you are concerned about the long-term medical use of these drugs.

Long-term use of prescription stimulants, particularly in high doses, can result in physical issues such as weight loss, headaches, changes in bowel habits, tremors, irregular heartbeat, heart disease and skin discolouration. It can also cause changes to your brain which can result in difficulty sleeping, depression or feelings of low mood, anxiety, irritability, fatigue, aggression, and hallucinations. The long-term effects of prescription amphetamines can depend on which drug you are taking, how often you are using it, and how much you are using.

Research has found that long-term use of these drugs can impact your brain, including problems with memory and regulating mood. In rarer cases, long-term use can cause people to develop more severe mental health symptoms. Some of the damage caused by prescription stimulants may reduce or go away if you stop using. 

 

Related stories

Calling an ambulance during lockdown - advice from a paramedic

Wondering what happens if you need an ambulance during lockdown? Blake Murray from St John answers your questions.

Popping the bubble: Quick tips if you're choosing to use drugs in Level 2

It can be a bit weird adjusting back to life outside your bubble, so we’ve pulled togther a few key tips to help you out if you choose to use drugs.

High-minded: how mental health can affect your high

For Mental Health Awareness Week, we talked to Phil Glaser, one of the team behind The Level, about how your state of mind has a bigger impact on your trip than you might think.

Find another drug